Alabama, 2004Flash Flood in Alabama, November 23, 2004
November 23, 2004 · NWS HUN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 23, 10:24 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 23, 10:24 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CST TUE NOV 23 2004
.UPDATE...
WILL BE UPDATING ZONES SHORTLY TO REMOVE MENTION OF MORNING FOG AND
ADD IN MENTION OF TSRA MORE PREDOMINANTLY IN ZONES THROUGH THE
AFTERNOON HOURS. WILL ALSO MENTION HEAVY RAINFALL POSSIBLE IN
AFTERNOON ZONES. MORNING SURFACE ANALYSIS AT 14Z INDICATES THAT
MAJORITY OF THE FORECAST AREA (FA) IS BETWEEN TWO NEARLY STATIONARY
BOUNDARIES. ONE BOUNDARY IS ALONG THE TN/AL BORDER ACROSS SOUTHERN
MIDDLE TENNESSEE...AND ANOTHER EXTENDS SOUTHEAST FROM NEAR
TUSCALOOSA TO MONTGOMERY.
KGWX RADAR CONTINUES TO INDICATE LINE OF SHRA/TSRA MOVING THROUGH
CENTRAL MISSISSIPPI AND AS PER SATELLITE IMAGES...WATER
VAPOR/IR/...STORMS ARE HOLDING TOGETHER ALONG A MID LEVEL IMPULSE
MOVING THROUGH NORTH MISSISSIPPI ATTM. WILL INCREASE MENTION OF TSRA
FA-WIDE THIS AFTERNOON TO ACCOUNT FOR CONTINUED DEVELOPMENT AND FACT
THAT TSRA IS HOLDING TOGETHER. KBMX 12Z SOUNDING DOES SHOW A LITTLE
TURNING WITH THE WINDS WITH HEIGHT...WITH WINDS INCREASING AT 600
MILLIBARS TO AROUND 40 KNOTS. WILL BE MONITORING STORMS MOVING
THROUGH MISSISSIPPI VERY CLOSELY THROUGH THE AFTERNOON AS MID 60S
DEWPOINTS AND SLIGHTLY MORE UNSTABLE AIR MOVES INTO THE FA.
WITH HEAVY RAINFALL AND EXTENSIVE CLOUD COVER EXPECTED...TEMPS THIS
AFTERNOON SHOULD REMAIN NEARLY STEADY AND WILL LEAVE AS IS IN THE
GOING FORECAST.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
TROUTMAN
Hazardous weather outlook, Nov 23, 10:25 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CST TUE NOV 23 2004
ALZ001>010-016-TNZ076-096-097-231900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1025 AM CST TUE NOV 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
AN UPPER LEVEL DISTURBANCE WILL SPARK OFF NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS ACROSS MOST OF THE TENNESSEE VALLEY BY MIDDAY TODAY.
THE PRIMARY THREAT INITIALLY WILL BE HEAVY RAINFALL...BUT A FEW
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.
A BREAK IN THE ACTIVITY IS EXPECTED AFTER THIS DISTURBANCE MOVES
THROUGH. THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN THIS EVENING
AS A WARM FRONT ACROSS CENTRAL ALABAMA MOVES NORTH OVER THE AREA. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OF UP TO ONE INCH.
AS A STRONG UPPER LOW LIFTS NORTHEAST OVER THE SOUTHERN PLAINS
TONIGHT...AN ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE LOWER MISSISSIPPI VALLEY...AND AFFECT NORTHWEST ALABAMA
AFTER MIDNIGHT TONIGHT. AN ADDED THREAT WITH THIS LINE WILL BE
DAMAGING STRAIGHT LINE WINDS.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)..
THE LINE OF THUNDERSTORMS WILL CONTINUE EAST...AFFECTING THE AREA
EAST OF I-65 DURING WEDNESDAY MORNING. THE THREATS OF LOCALLY
HEAVY RAINFALL AND DAMAGING WIND GUSTS WILL CONTINUE UNTIL AROUND
NOONTIME.
CONSIDERABLY COOLER AIR WILL RUSH IN LATE WEDNESDAY AS A COLD
FRONT SWINGS THROUGH.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATE TONIGHT AND TOMORROW MORNING.
BCC
In the hours before
Special weather statement, Nov 23, 11:36 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST TUE NOV 23 2004
ALZ016-231815-
CULLMAN-
1136 AM CST TUE NOV 23 2004
...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL ACROSS
CULLMAN COUNTY...
SUSTAINED HEAVY RAINFALL HAS PRODUCED LOCALIZED FLOODING ACROSS
PORTIONS OF CULLMAN COUNTY...ESPECIALLY NEAR HANCEVILLE AND OTHER
POINTS ALONG THE CULLMAN BLOUNT COUNTY LINE. THE THUNDERSTORMS
RESPONSIBLE FOR THIS RAINFALL ARE EXPECTED TO MOVE INTO BLOUNT
COUNTY BY 1215 PM...ALLOWING THE RAIN TO TAPER OFF AND THE FLOODING
THREAT TO SUBSIDE.
FURTHER SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON IS
EXPECTED TO BE MUCH LIGHTER AND MORE SCATTERED. HOWEVER...ANY FURTHER
RAINFALL MAY CAUSE LOCALIZED FLOODING TO WORSEN RAPIDLY. RESIDENTS
ARE URGED TO KEEP A CLOSE EYE ON NEARBY DRAINAGE DITCHES...
CULVERTS...CREEKS...AND STREAMS...AND BE PREPARED TO MOVE TO HIGHER
GROUND IF NECESSARY.
STAY TUNED TO NOAA WEATHER RADIO OR A FAVORITE MEDIA OUTLET FOR
FURTHER WEATHER INFORMATION.
27
Flash Flood, Lauderdale
- When
- November 23, 11:53 AM CST to 1:00 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Street flooding was occurring with several streets having several inches of water over them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, November 23, 20041 death · 20 injured · $5.0 million · F3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, November 23 to 24, 20041 death · 6 injured · $13 million · F3 · 71 events
- Tornado in Texas, November 23, 20041 death · $500,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Texas, November 23, 2004$499,000 · F2 · 41 events
- Tornado in Louisiana, November 23, 20043 injured · $500,000 · F2 · 1 event
- Tornado in Louisiana, November 23, 20041 injured · $1.0 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Louisiana, November 23, 2004$800,000 · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.1 million · F1 · 1 event
- Tornadoes and Hail in Alabama, November 23, 2004$400,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428263.